Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 52, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2014, 11:26 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2014, 11:26 PM EDT (03:26 UTC)
- Expired
- Jun 9, 2014, 11:44 PM EDT
- In force
- 18 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2493 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS52 KCAE 100326 SVRCAE SCC017-075-100415- /O.NEW.KCAE.SV.W.0052.140610T0326Z-140610T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 1126 PM EDT MON JUN 9 2014 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 1215 AM EDT * AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED JUST SOUTH OF CAMERON. MOVEMENT WAS NORTHWEST 20 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMERON AREA. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY SEVERE WEATHER REPORTS. OR CALL THE NATIONAL WEATHER SERVICE AT 8...0...3...8...2...2...8...1...3...5. LAT...LON 3368 8064 3347 8052 3346 8073 3355 8082 TIME...MOT...LOC 0325Z 232DEG 10KT 3354 8074 $$
2 follow-up statements
887 WWUS52 KCAE 100332 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1132 PM EDT MON JUN 9 2014 SCC017-075-100415- /O.CON.KCAE.SV.W.0052.000000T0000Z-140610T0415Z/ CALHOUN SC-ORANGEBURG SC- 1132 PM EDT MON JUN 9 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR ORANGEBURG AND CALHOUN COUNTIES... AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED IN THE STATE ROAD 33 AREA BETWEEN INTERSTATE 26 AND CAMERON. MOVEMENT WAS EAST-NORTHEAST NEAR 20 MPH. THE AREA AROUND CAMERON AND JUST SOUTH OF CAMERON IS IN THE PATH. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL US AT CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS. LAT...LON 3349 8074 3355 8076 3368 8064 3347 8052 TIME...MOT...LOC 0329Z 247DEG 11KT 3354 8071 $$
756 WWUS52 KCAE 100344 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1144 PM EDT MON JUN 9 2014 SCC017-075-100352- /O.CAN.KCAE.SV.W.0052.000000T0000Z-140610T0415Z/ CALHOUN SC-ORANGEBURG SC- 1144 PM EDT MON JUN 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR ORANGEBURG AND CALHOUN COUNTIES IS CANCELLED... THE STORM PROMPTING THE WARNING HAS WEAKENING. RADAR INDICATES THE STORM NO LONGER CONTAINS DAMAGING WIND OR HAIL. IT STILL CONTAINS DANGEROUS LIGHTNING. REPORT DAMAGING WIND OR HAIL TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL US AT CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS. LAT...LON 3349 8074 3355 8076 3368 8064 3347 8052 TIME...MOT...LOC 0342Z 247DEG 11KT 3356 8067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:00 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 9, 10:00 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1000 PM EDT MON JUN 9 2014 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL REMAIN IN THE FORECAST AREA THROUGH TUESDAY. THIS FEATURE PLUS A WARM...MOIST AND UNSTABLE AIR MASS WILL KEEP THE CHANCE FOR MAINLY DIURNAL THUNDERSTORMS. BETTER CHANCES OF RAIN WEDNESDAY INTO THURSDAY AS AN UPPER TROUGH MOVES THROUGH THE REGION. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... REGIONAL RADAR LOOP TONIGHT SHOWS MOST OF THE THUNDERSTORM ACTIVITY HAS SHIFTED INTO THE EASTERN MIDLANDS. PRECIPITABLE WATER VALUES REMAIN RELATIVELY HIGH AT 1.75 INCHES ACROSS MUCH OF THE AREA. EXPECT STORMS TO GRADUALLY WEAKEN AND DIE OUT DUE TO NOCTURNAL COOLING. ONLY A FEW ISOLATED STORMS REMAIN IN THE UPSTATE OF SOUTH CAROLINA WHICH WILL LIKELY NOT MAKE IT INTO THE FORECAST AREA. A QUASI-LINEAR CONVECTIVE SYSTEM OVER ALABAMA WILL CONTINUE TO SHIFT EASTWARD OVERNIGHT. THE HRRR MODELS SHOWS ACTIVITY WEAKENING AND REACHING THE NORTHERN MIDLANDS NEAR DAYBREAK. EXPECT SOME LINGERING CLOUDS OVERNIGHT WITH LOWS IN THE LOWER 70S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... A CLOSED UPPER LOW WILL BE LOCATED OVER THE EASTERN PLAINS AND MID MISSISSIPPI VALLEY WITH A DEVELOPING SURFACE LOW AND WARM FRONT EXTENDING INTO THE OHIO VALLEY. UPPER LEVEL RIDGING WILL BE OVER THE FORECAST AREA WITH FORECAST SOUNDINGS INDICATING WARM MID AND LOW LEVELS WITH A BIT OF A CAPPING INVERSION. DESPITE MODERATE INSTABILITY...THE LACK OF A TRIGGER AND ANY UPPER SUPPORT AND THE INHIBITING ENVIRONMENTAL FACTORS SHOULD LIMIT CONVECTION AND WILL CARRY SLIGHT CHANCE POPS. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE THOUGH WITH FAVORABLE MID LEVEL DRY AIR AND WET BULB ZERO HEIGHTS SUPPORTIVE OF HAIL. WILL KEEP WARM TEMPERATURES FOR TUESDAY WITH HIGHS IN THE MID...POSSIBLY SOME UPPER...90S. OVERNIGHT LOWS WILL BE IN THE LOW TO MID 70S. THE CHANCES OF CONVECTION INCREASE ON WEDNESDAY AS THE UPPER LOW LIFTS NORTHEASTWARD INTO THE LOWER GREAT LAKES REGION AND THE UPPER TROUGH AMPLIFIES. STRENGTHENING SOUTHWESTERLY 850MB WINDS AND SOUTHERLY 500MB WINDS WILL RESULT IN THE NORTHWARD TRANSPORT OF MOISTURE INTO THE REGION WITH PWAT VALUES RISING TO AROUND 1.75 INCHES. THE THREAT FOR SEVERE THREAT WILL BE LIMITED GIVEN MOIST FORECAST SOUNDINGS. WILL CARRY LIKELY POPS WEDNESDAY WITH DIMINISHING POPS THROUGH THE OVERNIGHT HOURS AS CONVECTION WANES DUE TO LOSS OF DAYTIME HEATING. TEMPERATURES ON WEDNESDAY WILL BE VERY WARM IN THE AROUND 90. && .LONG TERM /THURSDAY THROUGH MONDAY/... ACTIVE WEATHER EXPECTED TO CONTINUE THURSDAY INTO FRIDAY AS UPPER TROUGH SLOWLY MOVES THROUGH THE FORECAST AREA WITH PWAT VALUES REMAINING AROUND 1.7 INCHES WITH MODERATE TO STRONG INSTABILITY. A WEAK COLD FRONT WILL PUSH INTO THE AREA ON SATURDAY BUT WILL LIKELY BECOME DIFFUSE OVER THE AREA. SOME WEAK UPPER RIDGING RETURNS BY SUNDAY BUT LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH THIS PERIOD AND EXPECT DAILY DIURNAL CONVECTION. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... WEAK FRONTAL BOUNDARY STRETCHES ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA. THE BOUNDARY WILL PUSH EAST TODAY. WEAK CAP OVER THE AREA MAY BREAK BY LATE AFTERNOON AND WITH A SHORTWAVE APPROACHING FROM THE WEST...SOME CONVECTIVE DEVELOPMENT MAY BE POSSIBLE AFTER 22Z. CONFIDENCE IS STILL TOO LOW TO MENTION TSRA IN THE TAFS AT THIS TIME. ANY CONVECTION THAT DEVELOPS SHOULD DIMINISH LATER IN THE EVENING. EXTENDED AVIATION OUTLOOK...SLIGHT CHANCE OF MAINLY DIURNAL THUNDERSTORMS TUESDAY. INCREASING THUNDERSTORM CHANCES WEDNESDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 9, 11:10 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1110 PM EDT MON JUN 9 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1110 PM EDT MON JUN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 9, 9:10 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EDT MON JUN 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG COPE 33.38N 81.01W
06/09/2014 ORANGEBURG SC PUBLIC
PUBLIC REPORTED SEVERAL SMALL LIMBS DOWN AND
TWO LARGE LIMBS DOWN IN COPE. THEY ALSO
REPORTED DIME SIZE HAIL. TSTM WND DMG
DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 9, 9:20 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT MON JUN 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 4 N COPE 33.44N 81.01W
06/09/2014 ORANGEBURG SC PUBLIC
PUBLIC REPORTED LARGE LIMBS DOWN AND WIND
GUSTS ESTIMATED TO BE FROM 50 TO 60 MPH.
THEY ALSO REPORTED PEA SIZE HAIL. TSTM WND
DMG DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, Jun 9, 9:29 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT MON JUN 9 2014
SCZ038-100230-
CLARENDON-
929 PM EDT MON JUN 9 2014
...STRONG THUNDERSTORM WILL IMPACT THE MANNING AREA OF CLARENDON COUNTY
THROUGH 1030 PM EDT...
AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF THE ALCOLU TO MANNING AREA OF
CLARENDON COUNTY. MOVEMENT WAS EAST AT 25 MPH.
THE STORM WILL LIKELY BRING WINDS OF 40 TO 50 MPH AND SMALL HAIL.
STRONGER WINDS ARE POSSIBLE. LISTEN FOR LATER STATEMENTS OR
POSSIBLE WARNINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3361 8007 3360 8036 3374 8040 3377 8039
3379 8027 3381 8024 3387 7999
TIME...MOT...LOC 0127Z 255DEG 20KT 3371 8028Local storm report, Jun 9, 9:44 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 PM EDT MON JUN 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG 1 WSW CORDOVA 33.43N 80.94W
06/09/2014 ORANGEBURG SC 911 CALL CENTER
SHERIFF DISPATCH REPORTED TREES DOWN NEAR
THE INTERSECTION OF BLEWER ROAD AND DUNN
ROAD. TSTM WND DMG DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 9, 10:06 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1006 PM EDT MON JUN 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 2 NNE CORDOVA 33.46N 80.91W
06/09/2014 ORANGEBURG SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ALONG
CORDOVA ROAD NEAR THE CHATEAU HEIGHTS
SUBDIVISION. TSTM WND DMG DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, Jun 9, 10:57 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1057 PM EDT MON JUN 9 2014
SCZ036-100330-
ORANGEBURG-
1057 PM EDT MON JUN 9 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 1130 PM EDT...
AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...JUST EAST OF ORANGEBURG. MOVEMENT WAS EAST
NEAR 25 MPH AND TOWARD THE INTERSTATE 26 AREA AROUND ORANGEBURG.
THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH AND SMALL HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3349 8092 3355 8073 3352 8070 3350 8068
3339 8065 3339 8090
TIME...MOT...LOC 0255Z 254DEG 25KT 3348 8076The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:02 PM EDT | Special Weather Statement | CAE | Saluda | 28 min |
| Jun 9, 8:12 PM EDT | Special Weather Statement | CAE | Calhoun | 33 min |
| Jun 9, 8:37 PM EDT | Special Weather Statement | CAE | Sumter | 23 min |
| Jun 9, 8:46 PM EDT | Special Weather Statement | CAE | Orangeburg | 29 min |
| Jun 9, 8:52 PM EDT | Special Weather Statement | CAE | Bamberg | 23 min |
| Jun 9, 8:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 51 min |
| Jun 9, 9:29 PM EDT | Special Weather Statement | CAE | Clarendon | 61 min |
| Jun 9, 10:11 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 49 min |
| Jun 9, 10:17 PM EDT | Tornado Warning | CAE | Orangeburg | 19 min |
| Jun 9, 10:57 PM EDT | Special Weather Statement | CAE | Orangeburg | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.